Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 103, NWS Binghamton, NY

August 27, 20204 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 27, 2020, 9:06 AM EDT for 4 counties in New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2020, 9:06 AM EDT (13:06 UTC)
Expired
Aug 27, 2020, 10:00 AM EDT
In force
54 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Chenango County, NY, Delaware County, NY, Madison County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 68 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:34 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 27, 7:34 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
734 AM EDT Thu Aug 27 2020

.SYNOPSIS...
A warm front will lift through the area with showers and
occasional thunder this morning. Then, a severe weather
outbreak is probable this afternoon to early evening as a cold
front drops through the region. Additional rounds of showers and
thunderstorms are expected Friday into Saturday which may bring
heavy rain to parts of the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
410 AM Update...
**Severe Weather Outbreak Anticipated This Afternoon-Evening**

Little has changed with expectations for severe weather today.
This may be a higher end event, with potential for damaging
winds, large hail, and perhaps a few tornadoes. The Storm
Prediction Center maintains an enhanced risk for severe
thunderstorms for the vast majority of our area, though
potential will a bit lower along and north of the New York
Thruway since there will be less heating; the warm sector of the
system will not quite reach there. The biggest uncertainties
today, will be how far north the severe weather potential will
actually extend because of warm frontal placement, as well as
whether the severe storms will reach all the way through the
Wyoming Valley in PA early this evening or become more scattered
first. For most of the area, though, a severe weather outbreak
indeed appears probable.

The warm front of the incoming system, with strong west-
northwest flow aloft, as expected is carrying showers and
embedded thunder through the region. One cluster is exiting
Bradford County PA en route the Wilkes-Barre/Scranton metro and
then Poconos; frequent lightning with that but since it is
elevated, strong winds are not expected. A larger cluster can be
found crossing from Ontario into North Central NY; it will move
over the greater Syracuse-Utica metros to the I-88 corridor-
Western Catskills this morning, perhaps with locally heavy
rainfall since portions of it are training. However, the main
event will still be later today.

The warm front will hang up as the primary wave of low pressure
zips through the region by midday. This will then drop the
boundary south as a cold front this afternoon-early evening;
well-timed to harness significant energy from diurnal heating
in the low levels as well as the beginning of cooling aloft. New
storms are anticipated to start firing near the New York
Thruway just after noon, which will then strengthen while
working southward through Finger Lakes-Upper Susquehanna areas
early-mid afternoon, down to the Twin Tiers-Catskills mid-late
afternoon, and finally the rest of Northeast PA late afternoon-
early evening though with some uncertainty for how solid the
coverage will be by then.

Models have not changed much in depicting a solid 45-55 knots
of shear in the 2-6 km layer; and some directional shear as well
in the lowest 1-2 km. This along with top-heavy Convective
Available Potential Energy (CAPE) of 1500-2500 J/kg, points to
supercell storms and thus all modes of potential severe weather.
Some Add 0-1km helicity values reaching 150-250 m2/s2 and there
is potential for a few tornadoes as well. It appears probable
there will be at least some damage and/or power outages within
our area; in addition to possible isolated tornadoes, bowing
line segments as cells interact may yield microbursts/gusts of
60-70 mph or so. The top-heavy nature of the CAPE, in the hail
growth zone, and lifted indices -3 to -7, also suggests
explosive updrafts capable of large hail of 1-2 inches or
higher. Finally, any supercells could contain torrential rain
with quick street/urban flooding.

Placement and timing of the front will allow a big temperature
contrast across our area. It will be humid areawide, but highs
will range from only 70s northeast to 80s for most, and even
near 90 at lower elevations of Northeast Pennsylvania. Dewpoints
of upper 60s-near 70 will push heat index values into the upper
80s-mid 90s for the warmer locations. Tonight, cool air
advection behind the convection will dip temperatures into the
upper 50s to upper 60s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
330 am update...

Not much change this period. Friday plenty of clouds ahead of a
warm front bringing the start of rain during the afternoon into
the evening. Highs mostly upper 70s to lower 80s Friday. Still
looking at a heavy rain event Friday night into Saturday.
Remnants of Laura will move northeast into the lower Ohio Valley
Friday night then track east. This system will be captured by a
cold front associated with a surface low dropping southeast
through the Great Lakes ahead of an upper level trough. Deep
tropical moisture will be over the area with precipitable water
amounts of 1.5 to 2 inches.

Rain amounts range from around an inch to nearly 2 inches in
Oneida county. Rivers are low being the end of summer so rain
amounts would have to be higher to cause any flooding that way.
Flash flooding possible mostly Saturday afternoon with any heavy
rain. by that time the ground will be saturated. A cold front
will be moving southeast through the area possible with some
embedded thunderstorms. the rain exits Saturday evening with a
few lingering late night showers in the Finger Lakes and western
Mohawk Valley with the upper level trough. A cold northwest flow
starts Saturday night with lows in the 50s.

The severe weather threat looks reduced with the saturated
airmass and low instability. CAPE peaks at 500 and deep wind
shear is 35 to 40 kts. Clearing won't happen between the warm
front and cold front to increase surface temperatures and
instability. High temperatures 75 to 80 with dewpoints around
70. SPC put the far far southeast in a marginal chance of
severe thunderstorms Saturday. This is further to the southeast
than their outlook from yesterday which makes sense.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
330 am update...
No major changes to the long term period were
made with this forecast update. The latest data supports the
current forecast ideas.

Sunday drier air moves in but a few showers are still possible
in CNY under the upper level trough. Highs mostly only around
70. With less moisture Sunday night lows fall to 50. On Monday
the surface high is centered over the area as the upper level
pattern becomes zonal. A warming trend into Thursday with highs
around 80 and lows around 60. A slow moving system with showers
and thunderstorms starts to move in late Tuesday and exits
Wednesday but another system with more showers possible
Thursday.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Very busy TAF period. Showers-embedded thunder and associated
restrictions are occurring this morning as well as a window of
low level wind shear as a warm front lifts through the region
with a strengthening jet not far off the surface. Then, we will
likely experience a severe weather outbreak with gusty
thunderstorms dropping south with a cold front across the
terminals this afternoon- early evening. They are expected to
form around KSYR-KRME 15Z-18Z, reaching KITH-KBGM-KELM around
20Z-23Z, and then still a decent chance of it getting to KAVP
23Z or shortly after. Hail could even occur at any terminal that
receives a direct hit from a storm core. Post-frontal
restrictions from low clouds or fog are anticipated to develop
tonight with abundant low level moisture in the wake of the
rainfall. Winds initially light and variable, will become WSW
to W 10-15 knots with some higher gusts during the daytime
except remaining variable at KRME; however, storms impacting any
terminal could cause considerably stronger winds. Winds will
then become variable tonight.

Outlook...

Friday morning...Lingering post-frontal ceiling restrictions
likely; possible fog as well.

Friday afternoon through Saturday night...Rain developing and
occasional thunderstorms expected, especially Friday night into
Saturday, with associated restrictions.

Sunday through Monday...Mainly VFR, but valley fog likely Sunday
night for at least KELM and possibly other terminals.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...MDP
Hazardous weather outlook, Aug 27, 4:20 AM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
420 AM EDT Thu Aug 27 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-280830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
420 AM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

...POTENTIAL SEVERE WEATHER OUTBREAK TODAY...

There is an enhanced risk for severe thunderstorms today. Strong to
severe thunderstorms are expected to develop, near the New York
Thruway in early afternoon and then pressing southward across the
rest of Central New York this afternoon, and into Northeast
Pennsylvania by early evening.

Damaging winds and large hail are anticipated with the strongest
storms, and a even few tornadoes will be possible in the region.
Heavy rainfall may occur in the strongest storms as well, with
localized flooding possible in streets and urban areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A system late Friday through especially Saturday, will bring another
round of rain and occasional thunderstorms. Heavy rainfall will be
possible, which could lead to localized flooding. Monitor the
forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Aug 27, 7:47 AM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
747 AM EDT Thu Aug 27 2020

NYZ009-018-036-037-271245-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
747 AM EDT Thu Aug 27 2020

...STRONG THUNDERSTORM WILL AFFECT...WEST CENTRAL ONEIDA...
NORTHWESTERN MADISON AND NORTHERN ONONDAGA COUNTIES UNTIL 845 AM
EDT...

At 747 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lysander, or near Fulton, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, De Witt, Lysander, Sullivan, Van
Buren, Oneida and Lenox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4322 7609 4320 7608 4315 7589 4324 7587
      4320 7568 4300 7566 4289 7579 4309 7650
      4311 7647 4322 7648 4323 7630 4320 7627
      4322 7626 4324 7627 4324 7626 4320 7622
      4322 7620 4327 7621
TIME...MOT...LOC 1147Z 289DEG 43KT 4324 7644

MJM
Special weather statement, Aug 27, 8:29 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
829 AM EDT Thu Aug 27 2020

NYZ018-036-044-045-271330-
Chenango NY-Onondaga NY-Cortland NY-Madison NY-
829 AM EDT Thu Aug 27 2020

...STRONG THUNDERSTORM WILL AFFECT...MADISON...NORTHEASTERN
CORTLAND...SOUTHERN ONONDAGA AND NORTHWESTERN CHENANGO COUNTIES UNTIL
930 AM EDT...

At 828 AM EDT, Doppler radar was tracking a strong thunderstorm near
Manlius, or 7 miles southeast of Syracuse, moving southeast at 50
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Onondaga, Syracuse, De Witt, Sullivan, Pompey, Solvay, Eaton,
Chittenango, Manlius and Fayetteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4305 7577 4295 7554 4293 7554 4293 7551
      4290 7544 4286 7543 4287 7534 4284 7525
      4258 7563 4278 7617 4292 7639 4312 7609
TIME...MOT...LOC 1228Z 296DEG 45KT 4298 7603

MJM
Local storm report, Aug 27, 8:49 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
849 AM EDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     TSTM WND DMG     1 NNE FAIRMOUNT         43.05N 76.24W
08/27/2020                   ONONDAGA           NY   911 CALL CENTER

            TREES DOWN.

&&
Local storm report, Aug 27, 8:56 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
856 AM EDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     TSTM WND DMG     2 NNW LA FAYETTE        42.92N 76.12W
08/27/2020                   ONONDAGA           NY   911 CALL CENTER

            WIRES DOWN IN LAFAYETTE.

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:47 AM EDTSpecial Weather StatementBGMOnondaga58 min
Aug 27, 8:29 AM EDTSpecial Weather StatementBGMMadison, Onondaga61 min
Aug 27, 8:37 AM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Onondaga53 min
Aug 27, 11:24 AM EDTSpecial Weather StatementBGMMadison, Onondaga36 min
Aug 27, 11:52 AM EDTSpecial Weather StatementBGMOtsego23 min
Aug 27, 1:03 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga42 min
Aug 27, 1:12 PM EDTTornado WarningBGMDelaware, Otsego33 min
Aug 27, 1:42 PM EDTTornado WarningBGMDelaware33 min
Aug 27, 1:44 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland46 min
Aug 27, 2:13 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tompkins47 min
Aug 27, 2:26 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware49 min
Aug 27, 2:59 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware46 min
Aug 27, 3:10 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan65 min
Aug 27, 3:13 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca47 min
Aug 27, 3:27 PM EDTSpecial Weather StatementBGMTioga33 min
Aug 27, 3:43 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Steuben, Yates47 min
Aug 27, 3:46 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga, Tompkins29 min
Aug 27, 3:46 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware, Sullivan59 min
Aug 27, 4:11 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga49 min
Aug 27, 4:21 PM EDTSevere Thunderstorm WarningBGMSullivan24 min
Aug 27, 4:29 PM EDTAreal Flood AdvisoryBGMSchuyler, Seneca, Steuben, Yates3 hr
Aug 27, 4:30 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Tioga, Tompkins45 min
Aug 27, 4:52 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga38 min
Aug 27, 4:56 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Sullivan64 min
Aug 27, 5:23 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware, Sullivan37 min
Aug 27, 5:29 PM EDTAreal Flood AdvisoryBGMBroome, Chemung, Schuyler, Tioga, Tompkins3 hr
Aug 27, 5:31 PM EDTSpecial Weather StatementBGMBroome, Chemung, Schuyler, Tioga, Tompkins, Yates59 min
Aug 27, 5:50 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan55 min
Aug 27, 6:19 PM EDTSpecial Weather StatementBGMChemung, Tioga56 min
Aug 27, 6:31 PM EDTSpecial Weather StatementBGMSeneca44 min
Aug 27, 7:14 PM EDTSpecial Weather StatementBGMLackawanna, Susquehanna, Wayne, Wyoming61 min
Aug 27, 7:51 PM EDTSpecial Weather StatementBGMPike, Wayne54 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.